MAUDE Adverse Event Report: TIDI PRODUCTS, LLC ALARM SENSOR, CHAIR SENSOR PAD SQUARE 30-DAY; MONITOR, BED PATIENT

TIDI PRODUCTS, LLC ALARM SENSOR, CHAIR SENSOR PAD SQUARE 30-DAY; MONITOR, BED PATIENT
Model Number 8309EL
Medical Device Problem Code No Audible Alarm (1019)
Health Effect - Clinical Code Intracranial Hemorrhage (1891)
Date of Event 09/17/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
On 27 sept 2022, a summons, service of process notification, was received by tidi products indicating that there was a patient death at (b)(6) medical center on (b)(6) 2020.The summons alleges that there was a patient fall which resulted in an injury and death, and that the sitter elite alarm did not sound an alarm.There is no record that this complaint had been previously reported to tidi, so there was no investigation at the time of this incident.In response to learning of this event, email communication was sent to (b)(6) medical center in an effort to gather more information related to the reported death in the summons.Via their attorney email correspondence, the hospital provided information that the failure could not be duplicated, thus indicating that the alarm and sensor are functional and would perform as intended.The hospital confirmed that the alarm and labeling are intact, indicating that there is adequate warning attached on the actual alarm.The hospital also provided information that the alarm was on, not on the hold setting, passed the set-up testing, and was in use with a nurse call system during the incident.Since they could not duplicate the alleged failure, the alarm should provide an audible sound and alert the nurse call station when the patient got up from the sensor pad.A device history record (dhr) of the affected sensor pad could not be reviewed as the lot number was not provided.As a result, determining if there were any issues that could have contributed to the reported incident, if there were ncrs identified, and if the sensor passed all verification testing and met manufacturing specifications prior to being released for distribution could not be determined.The 8345 sitter elite and 8309el sensor pad are alarm and sensors designed to provide an early warning when a patient attempts an unassisted exit from a sensor.This system does not prevent falls or injury from falls, and is not a substitute for patient care, rounding and a comprehensive falls management protocol in any facility as indicated in the ifu.The instructions for use (ifu) was reviewed and determined to provide adequate instructions and warnings for the safe and effective use of the device.The ifu has numerous warnings to reduce the risk of serious injury or death.These warnings include always check to ensure staff can hear alarm at the farthest possible distance before leaving patient unattended.The ifu contraindications indicate the sitter elite may not be suitable for all high fall-risk patients.The sitter elite should never be used as the only means of surveillance for agitated, combative or suicidal patients, and patients at extreme risk of a life-threatening fall.The ifu states that to reduce the risk of serious injury or death, test the alarm and sensor for proper operation prior to putting in service with a patient, and each time before leaving the patient unattended.If the alarm and or sensor do not function properly, remove the alarm and sensor from service and replace them with a properly functioning alarm and or sensor.Do not use the alarm, sensor or magnet if it does not activate each time weight is removed from the sensor, the chair belt sensor is unfastened, or magnet is removed from face plate.The alarm and sensor were not returned to tidi for evaluation.Product evaluation was not possible, however at this time, there is no evidence that a manufacturing nonconformance or malfunction contributed to the reported incident.Therefore, no corrective or preventive actions will be initiated at this time.Per tidi procedures, complaints for this product will continue to be trended and reviewed on a monthly basis.Tidi manufacturer reference file number (b)(4).
 
Event or Problem Description
Tidi products received a legal summons regarding a patient death at (b)(6) medical center while utilizing posey sitter elite item #8345.Summons noted incorrect sitter elite model number, however the model number was confirmed by (b)(6) medical center attorney.Patient was under falls management care plan, which included the sitter elite alarm.A fall was reported that resulted in an intracranial hemorrhage that resulted in a patient death.In the summons, it indicates that the alarm did not sound.
 
Additional Manufacturer Narrative
The sitter elite unit was received with sensor pad, batteries, and nurse call cable.Unknown substance stuck on the lower left corner of the unit.Indentation found on the upper end of the unit.Both dust covers underneath the battery slots have been damaged.A small plastic piece came out from the unit indicating that the led pipes inside were damaged.Rattling sounds can be heard from inside when the unit was shaken; possibly, broken pieces from the led pipes were loose inside.Two sets of batteries were received in separate ziploc bags and labeled: original event batteries and new test batteries.Both ziploc bags were dated and initialed.The sensor pad was not returned flat as it was folded inside the packaging and has creases throughout the pad.The unit powered on when installed with the batteries inside the original event batteries ziploc bag.The unit sounded and sent a signal to activate the light at the nurse call test fixture each time weight was removed from the pad.However, the unit was chirping indicating that the batteries were low in voltage.All batteries inside the original event batteries ziploc were measured using a digital multi-meter, and each one of them had 1.2 volts left.Under normal operation, the unit will begin chirping when the combined battery voltage (adding all four battery voltages) is 4.7 to 5.1 volts, but this sound is different than any of the alarm tones.The original event batteries were replaced with the batteries inside the new test batteries ziploc bag.The unit was silent with no chirping each time weight was applied on the sensor pad as intended.The unit sounded when removing weight from the sensor pad as intended.The unit and sensor pad passed all functional testing.The original batteries used at the time of the incident may have enough voltage to power up the unit, and the chirped sound did not occur.However, the unit may have been stored with batteries inside for prolonged period after the incident causing the voltage of the original batteries to be drained to the level where at this moment it would create a chirped sound when they are in use with the unit.The instruction for use (ifu) page 28 states that to remove batteries when storing the alarm for an extended period to prevent depleting the batteries and potential corrosion.A device history record (dhr) of the affected lot number was reviewed and did not reveal any issues that could have contributed to the reported incident.No ncrs were identified.The unit passed all verification testing and met manufacturing specifications prior to being released for distribution.The 8345 sitter elite and 8309el sensor pad are alarm and sensors designed to provide an early warning when a patient attempts an unassisted exit from a sensor.This system does not prevent falls or injury from falls, and is not a substitute for patient care, rounding and a comprehensive falls management protocol in any facility as indicated in the ifu.The instructions for use (ifu) was reviewed and determined to provide adequate instructions and warnings for the safe and effective use of the device.The ifu has numerous warnings to reduce the risk of serious injury or death.These warnings include always check to ensure staff can hear alarm at the farthest possible distance before leaving patient unattended.The ifu contraindications indicate the sitter elite may not be suitable for all high fall-risk patients.The sitter elite should never be used as the only means of surveillance for agitated, combative or suicidal patients, and patients at extreme risk of a life-threatening fall.The ifu states that to reduce the risk of serious injury or death, test the alarm and sensor for proper operation prior to putting in service with a patient, and each time before leaving the patient unattended.If the alarm and or sensor do not function properly, remove the alarm and sensor from service and replace them with a properly functioning alarm and or sensor.Do not use the alarm, sensor or magnet if it does not activate each time weight is removed from the sensor, the chair belt sensor is unfastened, or magnet is removed from face plate.At this time, there is no evidence that a manufacturing non-conformance or malfunction contributed to the reported incident.There have been no other reported deaths for this product in the last 5 years of trend review.Therefore, no corrective or preventive actions will be initiated at this time.Per tidi procedures, complaints for this product will continue to be trended and reviewed on a monthly basis.Tidi manufacturer reference file number (b)(4).
 
Event or Problem Description
Supplemental report needed for additional information.

Brand Name
ALARM SENSOR, CHAIR SENSOR PAD SQUARE 30-DAY
Common Device Name
MONITOR, BED PATIENT
Manufacturer (Section D)
TIDI PRODUCTS, LLC
570 enterprise drive
neenah WI 54956
Manufacturer Contact
chris rahn
570 enterprise drive
neenah, WI 54956
9207514300
MDR Report Key15678178
Report Number2182318-2022-00135
Device Sequence Number5966901
Product Code KMI
UDI-Device Identifier10190676004369
UDI-Public10190676004369
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model Number8309EL
Device Catalogue Number8309EL
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2022
Supplement Date Received by Manufacturer11/17/2022
Initial Report FDA Received Date10/27/2022
Supplement Report FDA Received Date11/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/02/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexFemale